Alert archive / California / Flash Flood Warnings in 2018
Flash Flood Warning 1, NWS Sacramento, CA
NWS Sacramento, CA issued this flash flood warning at Mar 22, 2018, 2:24 PM PDT for Tuolumne County, California. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 22, 2018, 2:24 PM PDT (21:24 UTC)
- Expired
- Mar 23, 2018, 2:15 PM PDT
- In force
- 24 hr
- Issued by
- NWS Sacramento, CA
- Area
- Storm-based polygon
- Flood severity
- Unknown
County Tuolumne County, CA
The radar
The Sacramento radar (KDAX), 141 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 9.4 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 634 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 130 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
317
WGUS56 KSTO 222124
FFWSTO
CAC109-232115-
/O.NEW.KSTO.FF.W.0001.180322T2124Z-180323T2115Z/
/00000.U.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Sacramento CA
224 PM PDT THU MAR 22 2018
The National Weather Service in Sacramento has issued a
* Flash Flood Warning for...
A Dam Break in... South central Tuolumne County on Moccasin Creek
in northern California...
* Until 215 PM PDT Friday
* At 217 PM PDT, dam operators reported the imminent failure of
Moccasin Dam on Moccasin Creek. Flood waters will move down
Moccasin Creek to Don Pedro Reservoir. Highway 49 will continue to
be impacted by flooding due to outflow from the emergency
spillway. Highway 120 may be impacted. Facilities downstream of
the dam along the creek have all been evacuated. Precautionary
evacuations are being conducted at Moccasin Point Campground. The
town of Moccasin is above the dam and will not be impacted.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3786 12032 3782 12028 3780 12025 3778 12031
3784 12039
$$
MK2 follow-up statements
279
WGUS76 KSTO 230012
FFSSTO
Flash Flood Statement
National Weather Service Sacramento CA
512 PM PDT THU MAR 22 2018
CAC109-232115-
/O.CON.KSTO.FF.W.0001.000000T0000Z-180323T2115Z/
/00000.0.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tuolumne CA-
512 PM PDT THU MAR 22 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 PM PDT FRIDAY
FOR Moccasin Dam in SOUTH CENTRAL TUOLUMNE COUNTY...
At 500 PM PDT, local authorities have reported that water levels
have decreased at the Moccasin Dam and it is no longer in imminent
danger of failing.
However, a risk of potential failure still exists. The dam owner
will closely monitor the situation over night. Evacuations of the
fish hatchery and powerhouse remain in effect. Therefore, the flash
flood warning will remain in effect.
Local authorities will re-evaluate conditions at the dam Friday
morning. An update will be issued after the evaluation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding may occur.
Portions of highway 49 were washed out near the Moccasin Dam. Check
CALTRANS for road updates.
&&
LAT...LON 3786 12032 3782 12028 3780 12025 3778 12031
3784 12039
$$709
WGUS76 KSTO 232002
FFSSTO
Flash Flood Statement
National Weather Service Sacramento CA
102 PM PDT FRI MAR 23 2018
CAC109-231958-
/O.CAN.KSTO.FF.W.0001.000000T0000Z-180323T2115Z/
/00000.0.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tuolumne CA-
102 PM PDT FRI MAR 23 2018
...THE FLASH FLOOD WARNING FOR MOCCASIN DAM IN SOUTH CENTRAL
TUOLUMNE COUNTY IS
CANCELLED...
As of 12 pm Friday, local authorities have reported that water
levels have decreased at the Moccasin Dam and it is no longer in
imminent danger of failing. However, a risk of potential failure
still exists. The dam owner will continue to closely monitor the
situation over the weekend. Evacuations of the fish hatchery and
powerhouse remain in effect and portions of Highway 49 remain
closed. Therefore, the flash flood warning has been downgraded to a
flash flood watch for the continued risk of potential failure.
LAT...LON 3786 12032 3782 12028 3780 12025 3778 12031
3784 12039
$$
CEO/MMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this flash flood warning went out at Mar 22, 12:21 PM PDT, 2 hours 3 minutes earlier.
Area forecast discussion, Mar 22, 12:21 PM PDT, 2 hours 3 minutes before
Area Forecast Discussion National Weather Service Sacramento CA 1221 PM PDT Thu Mar 22 2018 .SYNOPSIS... Wet weather continues with chances for afternoon thunderstorms today. Active weather will continue into the weekend. Snow levels will begin lowering today with significant accumulations at the higher elevations into the weekend. && .DISCUSSION... Bands of narrow heavy precipitation have formed over the forecast area this afternoon and continue to bring heavy precipitation to the valley and foothills. Many reports of flooded roadways, parks, and local streams have been reported across the area earlier this morning and afternoon. Latest short term high resolution guidance suggests lines of heavy precipitation and isolated thunderstorms are likely to develop this afternoon. Chances for small hail, gusty winds, funnel clouds and a tornado or two cannot be ruled out this afternoon as atmospheric dynamics favor storm development. Rain and heavy mountain snow will begin Friday, especially during the afternoon and evening hours. Travel is expected to become very difficult for the mountain passes, especially after 4 PM Friday. Snow accumulations between 3 to 4 feet are possible for higher elevations with snow levels dropping between 1500 feet for the mountains north of Redding to the 2500-3000 feet for the Sierra. Chances for wet weather will continue through Sunday before dry weather returns to the area. && .EXTENDED DISCUSSION (Monday THROUGH Thursday) Building high pressure will bring an end to any precipitation threat by Monday morning. Clearing skies and warming airmass under the ridge will bring warmer temperatures but highs are still forecast to run slightly below normal. Upper level and surface gradients indicate breezy north winds which will help to start drying things out. Temperatures continue to warm on Tuesday as upper ridge pushes inland with highs expected to warm to slightly above normal. Pressure gradients weaken slightly but breezy north winds are still expected. Even more warming is expected on Wednesday under light north wind conditions with highs throughout the valley expected to reach the upper 60s to lower 70s or several degrees above normal. Daytime highs Thursday reach to between 5 and 10 degrees above normal as high pressure settles in over the region with lighter north breezes continuing. && .AVIATION... Mainly MVFR/IFR conditions TAF sites as a Pacific storm system pushes through the region. Mainly IFR over mountains. Snow levels dropping to 4000 to 6000 feet by this afternoon. Valley thunderstorms possible 18z today to 00z Friday. Mainly VFR conditions after 03z Friday. Southerly winds with gusts 20 to 35 knots northern in the Central Valley, 40-50 knots over the higher Sierra. Winds decreasing after 06z Friday. && .STO WATCHES/WARNINGS/ADVISORIES... Winter Storm Warning until 11 PM PDT this evening for West Slope Northern Sierra Nevada-Western Plumas County/Lassen Park. Winter Storm Watch from Friday morning through late Saturday night for Burney Basin / Eastern Shasta County-Shasta Lake Area / Northern Shasta County-West Slope Northern Sierra Nevada- Western Plumas County/Lassen Park. Flash Flood Watch until 11 PM PDT this evening for Motherlode- Northeast Foothills/Sacramento Valley. &&
In the hours before
Local storm report, Mar 22, 11:08 AM PDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1108 AM PDT THU MAR 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1108 AM FLOOD 1 NNW RANCHO MURIETA 38.52N 121.10W
03/22/2018 SACRAMENTO CA LAW ENFORCEMENT
VEHICLE STUCK IN A FLOODED ROADWAY ON SCOTT
RD AND LATROBE RD.
&&
CMLocal storm report, Mar 22, 11:12 AM PDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1112 AM PDT THU MAR 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1103 AM NON-TSTM WND DMG 3 NW NEVADA CITY 39.29N 121.06W
03/22/2018 NEVADA CA BROADCAST MEDIA
BROADCAST MEDIA REPORTED A DOWNED TREE AND A
MUDSLIDE ON AUGUSTINE ROAD AT NEVADA CITY,
CA.
&&
IDMLocal storm report, Mar 22, 11:17 AM PDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SACRAMENTO CA
1117 AM PDT THU MAR 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM TORNADO 3 SE ARBOGA 39.03N 121.52W
03/21/2018 EF0 YUBA CA LAW ENFORCEMENT
TORNADO TOUCH DOWN OBSERVED BY YUBA COUNTY
DEPUTIES AT TOYOTA AMPHITHEATER IN
WHEATLAND. MINOR DAMAGE OBSERVED, INCLUDING
RIPPED TARPS AND OBJECTS KNOCKED OVER.
UPDATED TO ADD MAGNITUDE BASED ON REPORTS FROM LAW ENFORCEMENT
AND EYE WITNESS REPORTS
0634 PM TORNADO 2 ENE ARBOGA 39.06N 121.52W
03/21/2018 EF0 YUBA CA PUBLIC
UPDATED TO ADD MAGNITUDE BASED ON REPORTS FROM LAW ENFORCEMENT
AND EYE WITNESS REPORTS
&&Special weather statement, Mar 22, 1:13 PM PDT, 1 hour 11 minutes before
Special Weather Statement National Weather Service Sacramento CA 113 PM PDT THU MAR 22 2018 CAZ017-019-222045- Northern San Joaquin Valley-Southern Sacramento Valley- 113 PM PDT THU MAR 22 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SACRAMENTO... NORTHEASTERN SAN JOAQUIN...WEST CENTRAL CALAVERAS AND SOUTHWESTERN AMADOR COUNTIES UNTIL 145 PM PDT... At 111 PM PDT, a strong thunderstorm was located near Waterloo, or 10 miles east of Stockton, moving northeast at 45 mph. Winds in excess of 30 mph and half inch hail are possible with this storm. Small hail accumulation will be possible. Locations impacted include... Wallace, Valley Springs, Campo Seco, Waterloo, Camanche Village, Camanche Reservoir, Lockeford, Linden and Morada. LAT...LON 3794 12107 3801 12126 3834 12110 3823 12079 TIME...MOT...LOC 2011Z 210DEG 38KT 3803 12112 CM
Special weather statement, Mar 22, 2:05 PM PDT, 19 minutes before
Special Weather Statement National Weather Service Sacramento CA 205 PM PDT THU MAR 22 2018 CAZ017-019-067-069-222130- Northern San Joaquin Valley-Southern Sacramento Valley-Motherlode-West Slope Northern Sierra Nevada- 205 PM PDT THU MAR 22 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL EL DORADO... NORTHWESTERN CALAVERAS AND SOUTHWESTERN AMADOR COUNTIES UNTIL 230 PM PDT... At 159 PM PDT, a strong thunderstorm was located over Jackson, moving northeast at 30 mph. Winds in excess of 30 mph and half inch hail are possible with this storm. Brief funnel clouds may be possible with this storm. Accumulating small hail also possible. Locations impacted include... Jackson, Paloma, Ione, Glencoe, Lily Gap, Clinton, Volcano, Pioneer, Valley Springs, Rail Road Flat, Sutter Creek, Amador City and Mokelumne Hill. LAT...LON 3820 12082 3835 12095 3859 12058 3837 12040 TIME...MOT...LOC 2059Z 236DEG 24KT 3836 12073 MK
Special weather statement, Mar 22, 2:22 PM PDT, 2 minutes before
Special Weather Statement
National Weather Service Sacramento CA
222 PM PDT THU MAR 22 2018
CAZ067-069-222200-
Motherlode-West Slope Northern Sierra Nevada-
222 PM PDT THU MAR 22 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
TUOLUMNE...CENTRAL EL DORADO...CENTRAL CALAVERAS AND CENTRAL AMADOR
COUNTIES UNTIL 300 PM PDT...
At 220 PM PDT, radar indicated a line of strong thunderstorms were
located along a line extending from near Big Bend Summit to near San
Andreas. Movement was to the east at 20 to 25 mph.
Winds in excess of 40 mph and dime size hail are possible with
this line of storms, along with brief funnel clouds.
Locations impacted include...
Calaveras Big Trees Sp, San Andreas, Big Bend Summit, Rail Road Flat,
Pollock Pines, Riverton, Pacific House, Cooks Station, Lily Gap,
Fresh Pond, Glencoe, Grizzly Flat, Clinton, Volcano, Mountain Ranch,
Pioneer, Kyburz, Avery, Forest Meadows and White Hall.
LAT...LON 3809 12032 3808 12074 3890 12060 3900 12027
3889 12016
TIME...MOT...LOC 2120Z 088DEG 8KT 3888 12055 3814 12065
jhmThe office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 21, 5:44 PM PDT | Special Weather Statement | STO | Yuba | 46 min |
| Mar 21, 6:31 PM PDT | Tornado Warning | STO | Yuba | 29 min |
| Mar 21, 9:37 PM PDT | River Flood Warning | STO | Amador, El Dorado, Sacramento | 34 hr |
| Mar 21, 9:44 PM PDT | Special Weather Statement | STO | Shasta | 46 min |
| Mar 22, 7:28 AM PDT | Special Weather Statement | STO | Placer | 62 min |
| Mar 22, 8:02 AM PDT | Areal Flood Advisory | STO | Amador, El Dorado, Nevada, Placer, Sacramento, San Joaquin | 3 hr |
| Mar 22, 8:47 AM PDT | Flash Flood Watch | STO | 14 hr | |
| Mar 22, 10:18 AM PDT | Areal Flood Advisory | STO | Amador, Calaveras, El Dorado, Sacramento, San Joaquin | 3 hr |
| Mar 22, 10:59 AM PDT | Areal Flood Advisory | STO | Stanislaus, Tuolumne | 3 hr |
| Mar 22, 11:15 AM PDT | Areal Flood Advisory | STO | Amador, Butte, Calaveras, El Dorado, Nevada, Placer and 5 more | 6 hr |
| Mar 22, 1:13 PM PDT | Special Weather Statement | STO | San Joaquin | 32 min |
| Mar 22, 2:05 PM PDT | Special Weather Statement | STO | Amador | 25 min |
| Mar 22, 2:22 PM PDT | Special Weather Statement | STO | Amador, Calaveras, El Dorado | 38 min |
| Mar 22, 2:55 PM PDT | Special Weather Statement | STO | Calaveras | 35 min |
| Mar 22, 3:47 PM PDT | Special Weather Statement | STO | Nevada | 43 min |
| Mar 22, 4:59 PM PDT | Areal Flood Warning | STO | Tuolumne | 6 hr |
Nearby
Flash Flood Warnings in California, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.